NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
Asthma and bronchiectasis
I am a severe chronic asthmatic and have been on 5 mg prednislone for the last two years. Recently my dose was reduced to 2.5 mg and then stopped for 2-3 weeks. Since then, I find my asthma is much worse and does not seem to respond to any of the usual medications including much higher levels of prednisolone. A year ago I had a CT chest which demonstrated mild bronchicstasis, now I have severe bilateral bronchicstasis. I also have very reduced exercise tolerance.
Is it likely that stopping the prednisolone could have contributed or caused this rapid deterioration?
Bronchiectasis can be caused by many different things, and asthma is usually not a common cause of bronchiectasis. In patients with two chronic lung diseases, such as asthma and bronchiectasis, it can be difficult to determine which one is causing the symptoms so both diseases need completely evaluated and treated. It would be important to know what evaluation was done to find the cause of the bronchiectasis, particulary if there was an evaluation for a disorder named allergic bronchopulmonary aspergillosis (ABPA). This is a disease where patients have an allergic response in the airways to a fungus, aspergillus. It is not thought to be an infection just a response to the fungus. It occurs in patients with a history of asthma and can cause bronchiectasis. There is a very specific evaluation for ABPA. Treatment of ABPA is with prednisone and flares of the disease can occur if the prednisone is weaned off.
I would discuss the possibility of ABPA with your asthma care provider as well as asking what type of evaluation was done looking for the cause of bronchiectasis. Of course you should also be confident your asthma medical regimen is optimal as that could also be causing your increase in symptoms off prednisone.
John G Mastronarde, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University